Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the restriction of the Fourier transform to curves: endpoint results and the degenerate case

Author: Michael Christ
Journal: Trans. Amer. Math. Soc. 287 (1985), 223-238
MSC: Primary 42B10; Secondary 26A33
MathSciNet review: 766216
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For smooth curves $ \Gamma $ in $ {{\mathbf{R}}^n}$ with certain curvature properties it is shown that the composition of the Fourier transform in $ {{\mathbf{R}}^n}$ followed by restriction to $ \Gamma $ defines a bounded operator from $ {L^p}({{\mathbf{R}}^n})$ to $ {L^q}(\Gamma )$ for certain $ p,q$. The curvature hypotheses are the weakest under which this could hold, and $ p$ is optimal for a range of $ q$. In the proofs the problem is reduced to the estimation of certain multilinear operators generalizing fractional integrals, and they are treated by means of rearrangement inequalities and interpolation between simple endpoint estimates.

References [Enhancements On Off] (What's this?)

  • [1] Jöran Bergh and Jörgen Löfström, Interpolation spaces. An introduction, Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. MR 0482275
  • [2] H. J. Brascamp, Elliott H. Lieb, and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Functional Analysis 17 (1974), 227–237. MR 0346109
  • [3] Lennart Carleson and Per Sjölin, Oscillatory integrals and a multiplier problem for the disc, Studia Math. 44 (1972), 287–299. (errata insert). Collection of articles honoring the completion by Antoni Zygmund of 50 years of scientific activity, III. MR 0361607
  • [4] M. Christ, Restriction of the Fourier transform to submanifolds of low codimension, Ph.D. dissertation, Univ. of Chicago, Chicago, Ill., 1982.
  • [5] -, Estimates for the $ k$-plane transform, Indiana Univ. Math. J. (to appear).
  • [6] G. David and J. Journé, A boundedness criterion for generalized Calderón-Zygmund operators (preprint).
  • [7] S. W. Drury, Generalizations of Riesz potentials and $ {L^p}$ estimates for certain $ k$-plane transforms (preprint).
  • [8] S. W. Drury, 𝐿^{𝑝} estimates for the X-ray transform, Illinois J. Math. 27 (1983), no. 1, 125–129. MR 684547
  • [9] Charles Fefferman, Inequalities for strongly singular convolution operators, Acta Math. 124 (1970), 9–36. MR 0257819
  • [10] Charles Fefferman, The multiplier problem for the ball, Ann. of Math. (2) 94 (1971), 330–336. MR 0296602
  • [11] Allan Greenleaf, Principal curvature and harmonic analysis, Indiana Univ. Math. J. 30 (1981), no. 4, 519–537. MR 620265, 10.1512/iumj.1981.30.30043
  • [12] L. Hörmander, Oscillatory integrals and multipliers on $ F{L^p}$, Ark. Mat. 11 (1973), 1-11.
  • [13] Yitzhak Katznelson, An introduction to harmonic analysis, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0248482
  • [14] Elena Prestini, Restriction theorems for the Fourier transform to some manifolds in 𝑅ⁿ, Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978) Proc. Sympos. Pure Math., XXXV, Part, Amer. Math. Soc., Providence, R.I., 1979, pp. 101–109. MR 545244
  • [15] Alberto Ruiz, On the restriction of Fourier transforms to curves, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981) Wadsworth Math. Ser., Wadsworth, Belmont, CA, 1983, pp. 186–212. MR 730069
  • [16] Per Sjölin, Fourier multipliers and estimates of the Fourier transform of measures carried by smooth curves in 𝑅², Studia Math. 51 (1974), 169–182. MR 0385437
  • [17] Robert S. Strichartz, 𝐿^{𝑝} estimates for integral transforms, Trans. Amer. Math. Soc. 136 (1969), 33–50. MR 0234321, 10.1090/S0002-9947-1969-0234321-X
  • [18] Robert S. Strichartz, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations, Duke Math. J. 44 (1977), no. 3, 705–714. MR 0512086
  • [19] Peter A. Tomas, Restriction theorems for the Fourier transform, Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978) Proc. Sympos. Pure Math., XXXV, Part, Amer. Math. Soc., Providence, R.I., 1979, pp. 111–114. MR 545245
  • [20] Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42B10, 26A33

Retrieve articles in all journals with MSC: 42B10, 26A33

Additional Information

Keywords: Fourier transform, curvature, multilinear operator, interpolation
Article copyright: © Copyright 1985 American Mathematical Society